Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 23, 2018, 2:11 PM CDT for Austin County, Colorado County, Washington County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2018, 2:11 PM CDT (19:11 UTC)
- Expired
- May 23, 2018, 2:40 PM CDT
- In force
- 29 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Austin County, TX, Colorado County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 109 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.2 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1971 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.4
The text
As transmitted.
017
WUUS54 KHGX 231911
SVRHGX
TXC015-089-477-232000-
/O.NEW.KHGX.SV.W.0039.180523T1911Z-180523T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
211 PM CDT WED MAY 23 2018
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northern Colorado County in southeastern Texas...
Northwestern Austin County in southeastern Texas...
Southwestern Washington County in southeastern Texas...
* Until 300 PM CDT.
* At 210 PM CDT, a severe thunderstorm was located over Industry, or
12 miles west of Bellville, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shelby, Industry and New Ulm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3024 9646 2992 9632 2985 9645 2996 9657
2997 9657 3004 9662 3007 9662 3008 9663
3011 9663 3013 9665
TIME...MOT...LOC 1910Z 146DEG 10KT 2998 9646
HAIL...1.00IN
WIND...60MPH
$$
Hathaway1 follow-up statement
959
WWUS54 KHGX 231940
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
240 PM CDT WED MAY 23 2018
TXC015-089-477-231950-
/O.CAN.KHGX.SV.W.0039.000000T0000Z-180523T2000Z/
Colorado TX-Austin TX-Washington TX-
240 PM CDT WED MAY 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COLORADO...
NORTHWESTERN AUSTIN AND SOUTHWESTERN WASHINGTON COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.
LAT...LON 3024 9646 2992 9632 2985 9645 2996 9657
2997 9657 3004 9662 3007 9662 3008 9663
3011 9663 3013 9665
TIME...MOT...LOC 1937Z 146DEG 10KT 3005 9651
$$
HathawayWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:32 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 23, 12:32 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1232 PM CDT Wed May 23 2018 .AVIATION... SHRA/TSRA will continue in/around SE TX TAF sites this afternoon. Expect decreasing coverage later this afternoon and this evening. Should see some more SHRA/TSRA tomorrow, but anticipate less coverage. 42 && .PREV DISCUSSION... /ISSUED 954 AM CDT Wed May 23 2018/ UPDATE... Typical summer-like weather anticipated across SE TX today, with temperatures as of 9 AM already in the low 80s and dewpoints in the mid to upper 70s. Convective temperatures have already been met along the coast and over the Gulf waters, and should quickly be met further inland with convective temperatures ranging between 82-85 degrees. High temperatures today will warm into the upper 80s to low 90s. Cloud cover will become more widespread by the afternoon hours as precipitable waters approach 1.8-1.9 inches. Current radar imagery shows a scattering of showers and thunderstorms across the bays and Gulf waters, with most of the inland precipitation south of I-10. Short term guidance indicates decent shower and thunderstorm coverage continuing to fill in along the coast this morning, with coverage increasing and spreading inland this afternoon. Instability parameters show lapse rates becoming unstable and rising to 7.5-8.0 deg C/km with CAPE values between 2,000-3,000 J/kg, but little in the way of wind shear. Stronger storms could yield locally heavy downpours, and frequent lightning can be anticipated. The HRRR, ARW, and Texas Tech WRF solutions are all in agreement with convection pushing further inland past I-10 around noon. Most of precipitation should begin to dissipate shortly after sunset with the loss of daytime heating. Low temperatures tonight will fall into the upper 60s to low 70s, with skies should become partly cloudy. Hathaway PREV DISCUSSION /Issued 413 AM CDT Wed May 23 2018/... Patchy fog has begun to settle in across portions of the area again this morning with some very isolated showers over the waters and right along the coast. Much like the past several days, any fog should dissipate quickly after sunrise. Another round of showers and thunderstorms is expected today, although short term guidance is suggesting higher coverage than yesterday. Model soundings indicate PWs between 1.7 and 2 inches, which is up from yesterday and likely the cause of the higher coverage. Soundings also indicate an inverted V again this afternoon, so gusty winds will remain a threat with the stronger storms. Showers and storms should diminish after sunset with loss of heating. Scattered showers and thunderstorms will still be possible each day heading into the weekend, but the better potential will shift off to the east as upper level ridging pushes into West Texas. Conditions look much drier heading into the start of next week as we are sandwiched between upper ridging over West Texas and an upper low over the N Central Gulf. Models are also indicating the possibility of some tropical development in the eastern or central Gulf, taking the center of the surface low anywhere from E Louisiana to Florida. This should keep the better rain potential well off to our east. However, with dry conditions and upper ridging sliding even closer, high temperatures will climb into the mid to upper 90s by early next week with heat index values in the low to mid 100s. If realized, this would give us another multi- day run at record high temperatures across the area. Given the onset of these hot temperatures this early in the year coupled with the upcoming holiday weekend, heat safety and check the backseat messaging will be paramount. 11 MARINE... Surface analysis at 08Z shows a weak pressure gradient across much of Texas. Onshore winds should continue around 10 knots for the next several days with seas around 2-3 feet offshore and 1-2 feet near shore. We continue to monitor the possibility of tropical cyclone formation over the eastern Gulf of Mexico for Friday into the weekend. At this time, no impacts are expected other than maybe higher seas. That is if something forms to begin with. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 89 70 90 71 93 / 50 20 30 10 20 Houston (IAH) 89 72 90 73 93 / 70 20 30 20 30 Galveston (GLS) 87 77 86 77 87 / 70 20 30 20 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 23, 4:27 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 427 AM CDT Wed May 23 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-240930- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 427 AM CDT Wed May 23 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today. Brief, but locally heavy rain and gusty winds will be possible with the stronger storms. The storms are expected to end during the early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The warmer than normal afternoon temperatures are expected continue through the next week. Near-record heat is expected early next week with heat index values in the low to mid 100s. Because of how early in the year this heat is occurring, residents are urged to take precautions for heat illness. These include taking frequent breaks if working outdoors, wearing lightweight and loose-fitting clothing and drinking plenty of water. In addition, please remember to check the backseat for children and pets. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-240930- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 427 AM CDT Wed May 23 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 23, 12:09 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1209 PM CDT WED MAY 23 2018
TXZ200-300-231800-
Northern Liberty TX-Southern Liberty TX-
1209 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY COUNTY UNTIL 100
PM CDT...
At 1208 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Liberty, moving northwest at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Liberty, Dayton, Ames, Hardin, Kenefick, Dayton Lakes and Tarkington
Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2999 9463 2990 9463 2990 9475 3027 9512
3043 9484
TIME...MOT...LOC 1708Z 147DEG 28KT 3003 9476
HathawayLocal storm report, May 23, 12:12 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1212 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 AM FUNNEL CLOUD 2 NE TEXAS CITY 29.43N 94.93W
05/23/2018 GALVESTON TX PUBLIC
TROPICAL FUNNEL REPORT RELAYED VIA SOCIAL MEDIA
&&
EVENT NUMBER HGX1800099
KM/SRLocal storm report, May 23, 12:20 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1220 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FUNNEL CLOUD 2 E HEIGHTS 29.40N 94.89W
05/23/2018 GALVESTON TX SOCIAL MEDIA
FUNNEL CLOUD REPORT RELAYED VIA SOCIAL MEDIA
&&
EVENT NUMBER HGX1800100
KM/SRLocal storm report, May 23, 12:34 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1234 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM FUNNEL CLOUD 3 E ROSHARON 29.35N 95.42W
05/23/2018 BRAZORIA TX PUBLIC
REPORT OF FUNNEL CLOUDS ALONG FM 1462 IN IOWA COLONY,
TX
&&
EVENT NUMBER HGX1800101
KM/SRLocal storm report, May 23, 12:55 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FUNNEL CLOUD 1 NNW ALVIN 29.44N 95.25W
05/23/2018 BRAZORIA TX LAW ENFORCEMENT
FUNNEL CLOUD REPORTED IN NORTH ALVIN HEADING TO
PEARLAND
&&
EVENT NUMBER HGX1800102
KM/SRLocal storm report, May 23, 12:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1257 PM CDT WED MAY 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FUNNEL CLOUD SIENNA PLANTATION 29.49N 95.51W
05/23/2018 FORT BEND TX LAW ENFORCEMENT
FUNNEL CLOUD REPORTED AT SIENNA PLANTATION MOVING NORTH
TOWARDS SHADOW CREEK
&&
EVENT NUMBER HGX1800103
KM/SRThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:28 PM CDT | Special Weather Statement | HGX | Houston | 32 min |
| May 23, 10:42 AM CDT | Special Weather Statement | HGX | Harris | 33 min |
| May 23, 11:01 AM CDT | Areal Flood Advisory | HGX | Harris | 119 min |
| May 23, 12:09 PM CDT | Special Weather Statement | HGX | Liberty | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.